Alert archive / Kansas / Tornado Warnings in 2007
Tornado Warning 25, NWS Hastings, NE
NWS Hastings, NE issued this tornado warning at May 31, 2007, 4:23 PM CDT for Jewell County, Smith County, Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 4:23 PM CDT (21:23 UTC)
- Expired
- May 31, 2007, 5:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
Counties Jewell County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:33 PM CDT | TSTM WND DMG | 1 S Lebanon, KS | POSSIBLE TORNADO. HOME DAMAGED. |
| May 31, 5:00 PM CDT | HAIL 0.75 | Burr Oak, KS | |
| May 31, 5:22 PM CDT | HAIL 0.75 | 2 S Lovewell State Park, KS | DRIFTS OF PENNY SIZED HAIL FROM 2 TO 5 MILES SOUTH OF LOVEWELL STATE PARK ON HIGHWAY 14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:01 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KGID 312124 TORGID KSC089-183-312230- /O.NEW.KGID.TO.W.0025.070531T2123Z-070531T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HASTINGS NE 423 PM CDT THU MAY 31 2007 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * TORNADO WARNING FOR... JEWELL COUNTY IN NORTH CENTRAL KANSAS EASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS * UNTIL 530 PM CDT * AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LEBANON... OR ABOUT 38 MILES EAST OF PHILLIPSBURG...MOVING EAST AT 40 MPH. * THE TORNADO WILL BE NEAR... ESBON BY 435 PM CDT BURR OAK AND IONIA BY 440 PM CDT MANKATO BY 450 PM CDT JEWELL BY 455 PM CDT MONTROSE AND RANDALL BY 500 PM CDT FORMOSO...LOVEWELL STATE PARK AND WEBBER BY 505 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. LAT...LON 4000 9857 3956 9865 3956 9793 3999 9794 $$ AWJ
2 follow-up statements
000 WWUS53 KGID 312149 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 449 PM CDT THU MAY 31 2007 KSC183-312157- /O.CAN.KGID.TO.W.0025.000000T0000Z-070531T2230Z/ SMITH KS- 449 PM CDT THU MAY 31 2007 ...THE TORNADO WARNING FOR EASTERN SMITH COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE TORNADO WARNING HAS MOVED OUT OF EASTERN SMITH COUNTY...AND NO LONGER POSES A THREAT TO SMITH COUNTY. LAT...LON 3999 9851 3956 9852 3956 9793 3999 9794 $$ KSC089-312230- /O.CON.KGID.TO.W.0025.000000T0000Z-070531T2230Z/ JEWELL KS- 449 PM CDT THU MAY 31 2007 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR JEWELL COUNTY... AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED NEAR ESBON...OR ABOUT 41 MILES NORTHWEST OF CONCORDIA...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... MANKATO BY 455 PM CDT JEWELL BY 500 PM CDT MONTROSE AND RANDALL BY 510 PM CDT FORMOSO...LOVEWELL STATE PARK AND WEBBER BY 515 PM CDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING GOLFBALL SIZED HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS. LAT...LON 3999 9851 3956 9852 3956 9793 3999 9794 $$ AWJ
000 WWUS53 KGID 312231 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 530 PM CDT THU MAY 31 2007 KSC089-312240- /O.EXP.KGID.TO.W.0025.000000T0000Z-070531T2230Z/ JEWELL KS- 530 PM CDT THU MAY 31 2007 ...THE TORNADO WARNING FOR JEWELL COUNTY EXPIRED AT 530 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE AREA...AND NO LONGER POSES A THREAT TO JEWELL COUNTY. LAT...LON 3999 9851 3956 9852 3956 9793 3999 9794 $$ AWJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 31, 4:04 PM CDT, 19 minutes earlier.
Area forecast discussion, May 31, 4:04 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT THU MAY 31 2007
.SHORT TERM...THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER AND
FLOODING THREATS THROUGH TONIGHT ARE THE MAIN CONCERN.
COMPLEX CONVECTIVE SITUATION DEVELOPING ACROSS THE CENTRAL PLAINS
THIS AFTERNOON. VERTICALLY STACKED CUTOFF LOW CONTINUES TO SPIN
OVER THE WESTERN DAKOTAS...WITH MULTIPLE MID-LEVEL SHORTWAVES
ROTATING AROUND THE LARGE-SCALE CIRCULATION. ONE SUCH VORT MAX AND
UPPER JET STREAK HAS SUPPORTED CONVECTION ACROSS WESTERN PORTIONS
OF THE CWA THROUGH MUCH OF THE DAY. NOTABLE SURFACE FEATURES
INCLUDE AN INVERTED TROUGH AXIS BEGINNING TO TAKE SHAPE FROM A
SURFACE LOW IN SOUTH CENTRAL COLORADO EXTENDING THROUGH WESTERN
KANSAS INTO SOUTH CENTRAL NEBRASKA. MEANWHILE...COLD FRONT WITH
SURFACE LOW OVER DAKOTAS IS PROGRESSING SOUTHEAST THROUGH
NORTHWEST NEBRASKA.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND EXPAND IN COVERAGE
THROUGH THE LATE AFTERNOON AND EVENING AS CAP FURTHER ERODES AND
SURFACE CONVERGENCE INCREASES ALONG BOTH SURFACE BOUNDARIES NOTED
ABOVE. DEEP LAYER SHEAR IS EXCELLENT ESPECIALLY ACROSS THE
SOUTH...WITH 0-6 KM AGL VALUES RANGING FROM AROUND 35 KTS NORTH
TO 55 KTS SOUTH. INSTABILITY IS NOT GREAT...WITH MLCAPES PROGGED
TO MAX OUT AT 1000 TO PERHAPS 1500 J/KG BUT WILL BE SUFFICIENT TO
SUPPORT SEVERE CELLS...AS EVIDENCED BY ONGOING SEVERE CONVECTION
ACROSS KS COUNTIES ATTM. WITH COLD TEMPS ALOFT IN ASSOCIATION WITH
CUTOFF LOW...HAIL LOOKS TO BE THE MAIN THREAT THROUGH THE EVENING
HOURS. HOWEVER...0-1 KM AGL BULK SHEAR AND SRH VALUES ACROSS
SOUTHERN PORTIONS OF THE CWA SUPPORT SOME TORNADO THREAT AS WELL.
AS SYSTEM CONGEALS INTO MORE OF A LINEAR MCS LATER THIS
EVENING...WIND THREAT WILL INCREASE. THE OTHER CONCERN BESIDES
SEVERE THREAT IS FLOODING. GROUNDS REMAIN SATURATED FROM HEAVY
RAINS OVER THE PAST FEW DAYS...AND SOME RIVERS/STREAMS CONTINUE TO
RUN HIGH FROM RUNOFF. FFG VALUES ARE AROUND AN INCH OR LESS ACROSS
MUCH OF THE CWA...AND WITH THE POTENTIAL FOR ANOTHER 1 TO 3 INCHES
OF RAIN OVERNIGHT...HAVE GONE WITH A FLASH FLOOD WATCH. THE MORE
WIDESPREAD HEAVY RAIN WILL LIKELY COME LATER TONIGHT AS COLD FRONT
TO THE NORTHWEST SLIDES SLOWLY SOUTHEAST ACROSS THE CWA. THE LLJ
KICKS UP TO 30 TO 40 KTS...WITH LOW-LEVEL MOISTURE TRANSPORT
RAMPING UP IN CONCERT...AND THIS MOIST SOUTHERLY FLOW WILL IMPINGE
ON THE SURFACE AND H85 FRONTAL BOUNDARY. LARGE MCS SHOULD DEVELOP
AND PUSH SLOWLY SOUTHEAST OVERNIGHT INTO FRIDAY MORNING.
THE COLD FRONT CLEARS THE CWA BY EARLY TO MID AFTERNOON
FRIDAY...AND RAIN/THUNDERSTORM CHANCES WILL DROP OFF ACCORDINGLY.
MAY SEE SOME SHOWERS OR THUNDERSTORMS LINGER INTO THE
EVENING...BUT HEAVIER RAIN SHOULD BE EAST/SOUTHEAST OF THE CWA BY
AFTERNOON.
.LONG TERM...FOR 12Z SATURDAY THROUGH NEXT THURSDAY THE MODELS
CONTINUE TO SLOWLY PUSH THE UPPER CYCLONE ACROSS THE NORTHERN PLAINS
INTO THE GREAT LAKES REGION BY EARLY MONDAY. EXPECT A FEW SHOWERS
OR SPRINKLES WRAPPING AROUND THE BACK SIDE OF THIS WAVE TO IMPACT
THE AREA DURING THE WEEKEND...BUT THEN TURNING DRY MONDAY INTO
TUESDAY AS SUBSIDENCE BEGINS TO TAKE HOLD OF THE REGION. WILL AIM
FOR HIGHS IN THE MID 70S TO LOWER 80S SATURDAY THROUGH MONDAY AND
80S ON TUESDAY. MAIN QUESTION THEN BECOMES WHAT HAPPENS TO THE
UPPER PATTERN WEDNESDAY INTO THURSDAY. THE ECMWF...UKMET AND
CANADIAN ARE MUCH MORE AMPLIFIED WITH A WAVE DIGGING INTO THE WEST
VERSUS THE GFS WHICH IS MUCH MORE ZONAL. WILL LEAN TOWARD THE MORE
AMPLIFIED SOLUTION AT THIS POINT WHICH SHOULD BRING THE NEXT ROUND
OF THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT INTO THURSDAY AS THE
AFOREMENTIONED WAVE MOVES INTO THE PLAINS.
&&
.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.
&&
KB/AWJHazardous weather outlook, May 31, 12:17 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1217 PM CDT THU MAY 31 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1217 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH. ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE AREAS OF FLOODING AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN POSSIBLE AT LEAST THROUGH THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, May 31, 3:36 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 336 PM CDT THU MAY 31 2007 KSZ006-312100- SMITH- 336 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SMITH COUNTY... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO NEAR AGRA...OR 13 MILES NORTHEAST OF PHILLIPSBURG. WAS NEARLY STATIONARY. GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH. PEOPLE IN SMITH COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HEINLEIN
Local storm report, May 31, 3:41 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 NE PHILLIPSBURG 39.83N 99.22W
05/31/2007 E0.88 INCH PHILLIPS KS PUBLIC
NICKEL SIZE HAIL IS COVERING THE GROUND. HAS BEEN HAILING
FOR TEN MINUTES.
&&
PFANNKUCHSpecial weather statement, May 31, 3:48 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 348 PM CDT THU MAY 31 2007 NEZ076-077-312115- CLAY-FILLMORE- 348 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CLAY AND FILLMORE COUNTIES... AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF SARONVILLE...OR 26 MILES EAST OF HASTINGS...AND MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... SHICKLEY BY 355 PM CDT GRAFTON BY 405 PM CDT GENEVA BY 410 PM CDT FAIRMONT BY 415 PM CDT SMALL HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
Local storm report, May 31, 4:04 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL AGRA 39.76N 99.12W
05/31/2007 E1.75 INCH PHILLIPS KS TRAINED SPOTTER
QUARTER TO GOLF BALL SIZED HAIL
&&
PFANNKUCHLocal storm report, May 31, 4:13 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
413 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 3 NE KENSINGTON 39.80N 98.99W
05/31/2007 E1.75 INCH SMITH KS PUBLIC
COPIOUS AMOUNTS OF QUARTER TO GOLF BALL SIZE HAIL. HAIL
PILED INTO DRIFTS AND TREES STRIPPED OF LEAVES.
&&
PFANNKUCHLocal storm report, May 31, 4:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 11 NW SMITH CENTER 39.89N 98.93W
05/31/2007 E0.75 INCH SMITH KS TRAINED SPOTTER
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 11:54 AM CDT | Flash Flood Watch | GID | Jewell, Mitchell, Osborne, Phillips, Rooks, Smith | 16 hr |
| May 31, 2:50 PM CDT | Tornado Warning | GID | Phillips | 40 min |
| May 31, 3:29 PM CDT | Tornado Warning | GID | Phillips | 31 min |
| May 31, 3:42 PM CDT | Tornado Warning | GID | Smith | 48 min |
Nearby
Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.